Alert archive / Minnesota / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 22, NWS La Crosse, WI

May 9, 2022Olmsted County, Wabasha County, Winona County, Minnesota; Buffalo County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at May 9, 2022, 7:34 PM CDT for Olmsted County, Wabasha County, Winona County, Minnesota; Buffalo County, Wisconsin. It was in force for 56 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 9, 2022, 7:34 PM CDT (00:34 UTC)
Expired
May 9, 2022, 8:30 PM CDT
In force
56 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Olmsted County, MN, Wabasha County, MN, Winona County, MN, Buffalo County, WI

The radar

The La Crosse radar (KARX), 86 km from the middle of the area, began a volume at 00:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 9, 7:47 PM CDTHAIL 0.883 Ssw Rochester, MN
May 9, 7:52 PM CDTHAIL 0.53 S Rochester, MNREPORT FROM MPING: HALF-INCH (0.50 IN.).
May 9, 7:54 PM CDTTSTM WND GST 763 N Stewartville, MN
May 9, 8:01 PM CDTHAIL 0.52 E Wabasha, MNREPORT FROM MPING: HALF-INCH (0.50 IN.).
May 9, 8:04 PM CDTTSTM WND GST 60Millville, MN
May 9, 8:06 PM CDTHAIL 0.752 Se Nelson, WIREPORT FROM MPING: DIME (0.75 IN.).

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 9, 2:50 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 0.6 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2022-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 923 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2022-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -82 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
923 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
1801 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
-82 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted.

612 
WUUS53 KARX 100034
SVRARX
MNC109-157-169-WIC011-100130-
/O.NEW.KARX.SV.W.0022.220510T0034Z-220510T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
734 PM CDT Mon May 9 2022

The National Weather Service in La Crosse has issued a

* Severe Thunderstorm Warning for...
  Western Winona County in southeastern Minnesota...
  Olmsted County in southeastern Minnesota...
  Wabasha County in southeastern Minnesota...
  Central Buffalo County in west central Wisconsin...

* Until 830 PM CDT.

* At 734 PM CDT, severe thunderstorms were located along a line
  extending from 7 miles northwest of Elgin to 6 miles north of Grand
  Meadow, moving northeast at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Severe thunderstorms will be near...
  Elgin around 740 PM CDT.
  Plainview around 745 PM CDT.
  Wabasha and Kellogg around 800 PM CDT.
  Chatfield, Eyota and Buffalo City around 805 PM CDT.
  Alma and Dover around 810 PM CDT.
  St. Charles around 815 PM CDT.
  Modena around 820 PM CDT.
  Lewiston, Rollingstone and Altura around 830 PM CDT.

Other locations impacted by these severe thunderstorms include South
Troy, Pioneer Campground, County Roads 9 And 10, Potsdam, Cream,
Mondovi Airfield and Highway 88 And County O.

This includes Interstate 90 in Minnesota between mile markers 205 and
243.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1000 PM CDT for southeastern
Minnesota...and west central Wisconsin.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4432 9238 4460 9153 4457 9153 4385 9191
      4385 9245 4383 9245 4384 9267
TIME...MOT...LOC 0034Z 245DEG 37KT 4419 9237 4379 9262 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

KAA
1 follow-up statement
675 
WWUS53 KARX 100104
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
804 PM CDT Mon May 9 2022

MNC109-157-169-WIC011-100130-
/O.CON.KARX.SV.W.0022.000000T0000Z-220510T0130Z/
Winona MN-Olmsted MN-Wabasha MN-Buffalo WI-
804 PM CDT Mon May 9 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR WESTERN WINONA...EASTERN OLMSTED...CENTRAL WABASHA AND CENTRAL
BUFFALO COUNTIES...

At 802 PM CDT, severe thunderstorms were located along a line
extending from Kellogg to 6 miles south of Eyota, moving northeast at
45 mph.

HAZARD...75 mph wind gusts and quarter size hail.

SOURCE...Radar indicated. At 754 PM, the Rochester Airport reported 
         a wind gust of 76 mph. 

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings.

These severe storms will be near...
  Wabasha and Kellogg around 805 PM CDT.
  Alma and Buffalo City around 810 PM CDT.
  St. Charles around 820 PM CDT.
  Modena around 825 PM CDT.
  Lewiston and Altura around 830 PM CDT.
  Rollingstone around 840 PM CDT.

Other locations impacted by these severe thunderstorms include
Pioneer Campground, County Roads 9 And 10, Cream, Mondovi Airfield,
Highway 88 And County O, County Roads 28 And 31 and Utica.

This includes Interstate 90 in Minnesota between mile markers 206 and
243.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1000 PM CDT for southeastern
Minnesota...and west central Wisconsin.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4460 9153 4457 9153 4385 9191 4385 9245
      4383 9245 4384 9256 4438 9220
TIME...MOT...LOC 0102Z 245DEG 37KT 4431 9202 4391 9228 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...OBSERVED
MAX WIND GUST...70 MPH

$$

KAA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 6:19 PM CDT, 1 hour 15 minutes earlier.

Area forecast discussion, May 9, 6:19 PM CDT, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
619 PM CDT Mon May 9 2022

.DISCUSSION...(This evening through Monday)
Issued at 235 PM CDT Mon May 9 2022

Key Messages:

- Severe weather threat this evening

A low pressure system over eastern North Dakota is slated to lift
northeastward through southern Canada as the associated short wave
trough rides up and along the southwest to northeast oriented
pressure gradient with ridging holding steady off to the east.
Satellite imagery shows an expansive field of stable cumulus over
the forecast area with sounding analysis showing a decent capping
inversion in place. Depending on how well surface temperatures reach
this afternoon will play a large roll into how quickly storms can
develop as a front approaches from the west and the lower atmosphere
destabilize. There is a brief window where severe weather is
expected. Should this play out there will be a chance
for surface based storms. With enough overlap of strong shear and
CAPE, some storms could be severe with the main threats being hail,
winds, and a few tornadoes.

Tuesday Through Thursday

Tuesday will depend on the progress of the cold front and where it
settles.  The current trends have the front lingering...then
gradually dropping south during the day.  Scattered showers and
thunderstorms will be possible however convergence along the front
and the warm advection is on the weaker side.  The HREF MUCAPE axis
for Tuesday is from Iowa toward southern WI and this increases from
3000 J/kg during the day to 4500 J/kg.  The HREF also has some max
UH areas along the gradient of MLCAPE near I90 around 16Z and these
shift east through early afternoon, with a second area increasing
farther south across southwest WI into central and eastern WI during
the afternoon. The forecast soundings have shear values of 45 to
55kts. Thus... if can see better convergence could see stronger
storms along the front.  The marginal risk has been elevated to a
slight risk for parts of WI and includes areas from Tomah eastward.

A mid latitude wave will lift northeast Wednesday into Thursday. The
location of the mid-level ridge extends from Arkansas north toward
Wisconsin. Forecast soundings show warm mid level temperatures in
place with the organized convection across the Dakotas into
MN/northern WI and the U.P.  The low level jet strengthens over the
Plains into the Upper Mississippi Valley with a surface front in the
area.  Locally, precipitation chances appear to be isolated, however
storms may try to develop southward Wednesday night. In the shorter
term will need to watch the periphery of the cap each day.
Thursday looks like the warmest day with highs in the 80s to lower
90s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 619 PM CDT Mon May 9 2022

Main focus for this TAF period is showers and scattered
convection moving through the area this evening. Thunderstorm
cells have developed in SE Minnesota and are moving northeast.
Additional cells could develop south of the current ones, which
would impact the airports. Thunderstorms should impact KRST
briefly this evening, so have included in a TEMPO group for a few
hours. Because KLSE is further downstream, there is lower
confidence on storms directly impacting that site. For now, stuck
with VCTS, but will continue to monitor for storm development and
amend the TAF if necessary. When showers move in, ceilings will
lower to MVFR conditions and gusts up to 28 kts are possible.

Once storms and showers move past the TAF sites, ceilings should
improve to VFR and winds speeds will decrease. Another round of
light showers is expected for tomorrow morning through the end of
the TAF period. Ceilings could lower to MVFR conditions when the
rain moves in.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

DISCUSSION...Peters/MEP/Zapotocny
AVIATION...Dahl
Hazardous weather outlook, May 9, 12:38 PM CDT, 6 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
1238 PM CDT Mon May 9 2022

IAZ011-030-WIZ017-029-034-042>044-053>055-061-102145-
Allamakee-Clayton-Taylor-Clark-Jackson-Monroe-Juneau-Adams-Vernon-
Crawford-Richland-Grant-
1238 PM CDT Mon May 9 2022

This Hazardous Weather Outlook is for portions of northeast
Iowa and southeast Minnesota through southwest and central
Wisconsin.

.DAY ONE...Today and Tonight

Southeast winds will gust up to 40 mph today.

Scattered storms may develop this evening. Any storms that
develop could become severe with large hail, damaging winds, and
possibly a tornado, mainly between 6 PM and 11 PM.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Periodic thunderstorm chances persist through the remainder of
the week, but it is too early to discern any severe weather
potential.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ018-019-029-102145-
Floyd-Chickasaw-Fayette-
1238 PM CDT Mon May 9 2022

This Hazardous Weather Outlook is for portions of northeast Iowa
and southeast Minnesota.

.DAY ONE...Today and Tonight

Southeast winds of 20 to 30 mph with gusts upwards of 45 mph
today. A Wind Advisory is in effect.

Scattered storms may develop this evening. Any storms that
develop could become severe with large hail, damaging winds, and
possibly a tornado, mainly between 6 PM and 11 PM.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Periodic thunderstorm chances persist through the remainder of
the week, but it is too early to discern any severe weather
potential.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this early evening.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ008>010-MNZ079-086>088-094>096-WIZ032-033-041-102145-
Mitchell-Howard-Winneshiek-Wabasha-Dodge-Olmsted-Winona-Mower-
Fillmore-Houston-Buffalo-Trempealeau-La Crosse-
1238 PM CDT Mon May 9 2022

This Hazardous Weather Outlook is for portions of north central
Iowa...northeast Iowa...southeast Minnesota and west central
Wisconsin.

.DAY ONE...This Afternoon and Tonight
Southeast winds of 20 to 30 mph with gusts upwards of 50 mph
today. A Wind Advisory is in effect for parts of the area.

Numerous storms may develop this evening. Any storms that develop
could become severe with very large hail, a tornado, possibly
strong, and damaging winds mainly between 6 PM and 11 PM.
Lightning can be expected with any storms.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Periodic thunderstorm chances persist through the remainder of the
week, but it is too early to discern any severe weather potential.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon and early evening.

Zapotocny

In the hours before

Local storm report, May 9, 7:22 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
722 PM CDT MON MAY 9 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0719 PM     HAIL             LAKE CITY               44.45N 92.27W
05/09/2022  U0.75 INCH       WABASHA            MN   PUBLIC

            REPORT FROM MPING: DIME (0.75 IN.).

&&
Local storm report, May 9, 7:25 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
725 PM CDT MON MAY 9 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0722 PM     HAIL             LAKE CITY               44.44N 92.26W
05/09/2022  U0.50 INCH       WABASHA            MN   PUBLIC

            REPORT FROM MPING: HALF-INCH (0.50 IN.).

&&
Local storm report, May 9, 7:27 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
727 PM CDT MON MAY 9 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0726 PM     HAIL             1 W DOUGLAS             44.11N 92.59W
05/09/2022  M0.75 INCH       OLMSTED            MN   TRAINED SPOTTER

&&
Special weather statement, May 9, 7:29 PM CDT, 5 minutes before
Special Weather Statement
National Weather Service La Crosse WI
729 PM CDT Mon May 9 2022

MNZ079-087-088-100100-
Wabasha MN-Olmsted MN-Winona MN-
729 PM CDT Mon May 9 2022

...A strong thunderstorm will impact portions of northwestern Winona,
northern Olmsted and Wabasha Counties through 800 PM CDT...

At 728 PM CDT, trained weather spotters reported a strong
thunderstorm near Oronoco, or 7 miles north of Rochester, moving
northeast at 60 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Trained weather spotters reported penny sized hail near
         Douglas, MN.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Elgin around 740 PM CDT.
  Plainview around 745 PM CDT.
  Wabasha and Kellogg around 755 PM CDT.
  Alma around 800 PM CDT.

Other locations impacted by this storm include South Troy, Pioneer
Campground, Rattelsnake Point, Potsdam, Hidden Meadows R V Park, West
Albany, Kings Park, Rattlesnake Ridge, Bremen and Theilman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 1000 PM CDT for southeastern
Minnesota...and west central Wisconsin.

&&

LAT...LON 4441 9209 4440 9205 4438 9203 4436 9197
      4433 9192 4431 9191 4429 9193 4427 9190
      4425 9189 4423 9189 4420 9187 4419 9185
      4400 9252 4415 9265
TIME...MOT...LOC 0028Z 238DEG 53KT 4413 9248

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

KAA
Local storm report, May 9, 7:30 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
730 PM CDT MON MAY 9 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0729 PM     HAIL             BYRON                   44.03N 92.65W
05/09/2022  M0.88 INCH       OLMSTED            MN   BROADCAST MEDIA

&&
Local storm report, May 9, 7:32 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
732 PM CDT MON MAY 9 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0731 PM     HAIL             LAKE CITY               44.44N 92.26W
05/09/2022  U1.00 INCH       WABASHA            MN   PUBLIC

            REPORT FROM MPING: QUARTER (1.00 IN.).

0731 PM     HAIL             LAKE CITY               44.45N 92.27W
05/09/2022  M0.75 INCH       WABASHA            MN   LAW ENFORCEMENT

0730 PM     HAIL             LAKE CITY               44.45N 92.27W
05/09/2022  U1.25 INCH       WABASHA            MN   PUBLIC

            REPORT FROM MPING: HALF DOLLAR (1.25 IN.).

&&

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 7:13 PM CDTSevere Thunderstorm WarningARXWabasha47 min
May 9, 7:29 PM CDTSpecial Weather StatementARXWabasha31 min
May 9, 7:41 PM CDTSevere Thunderstorm WarningARXFillmore, Mower64 min
May 9, 8:29 PM CDTSevere Thunderstorm WarningARXOlmsted, Wabasha, Winona61 min
May 9, 8:43 PM CDTSevere Thunderstorm WarningARXFillmore47 min
May 9, 9:15 PM CDTSevere Thunderstorm WarningARXWinona45 min
May 9, 9:39 PM CDTSpecial Weather StatementARXHouston66 min
May 9, 7:59 PM CDTTornado WarningARXBuffalo46 min
May 9, 8:18 PM CDTSevere Thunderstorm WarningARXBuffalo, Clark, Jackson, Trempealeau57 min
May 9, 8:32 PM CDTTornado WarningARXBuffalo, Trempealeau32 min
May 9, 10:01 PM CDTSpecial Weather StatementARXJackson, La Crosse, Monroe29 min
May 9, 10:31 PM CDTSpecial Weather StatementARXMonroe29 min
May 9, 10:44 PM CDTSevere Thunderstorm WarningARXRichland, Vernon46 min
May 9, 10:50 PM CDTSpecial Weather StatementARXCrawford55 min
May 9, 11:01 PM CDTSpecial Weather StatementARXJuneau44 min
May 9, 11:28 PM CDTSevere Thunderstorm WarningARXAdams21 min
May 9, 11:39 PM CDTSpecial Weather StatementARXGrant, Richland36 min
May 9, 11:52 PM CDTSpecial Weather StatementARXAdams23 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2022Severe Thunderstorm Warnings in Wisconsin, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.